Montana, 2015Tornado and Hail in Montana, June 30, 2015
June 30, 2015 · NWS GGW · 12 events in 3 counties and zones
A stationary front and a moist and unstable atmosphere provided the focus for strong thunderstorms to develop and move through far eastern Montana. A supercell thunderstorm caused significant hail damage in the Sidney, MT area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front and a moist and unstable atmosphere provided the focus for strong thunderstorms to develop and move through far eastern Montana. A supercell thunderstorm caused significant hail damage in the Sidney, MT area. As the storm moved southeast, a tornado formed in a rural area and traveled into North Dakota. The tornado injured a 79 year old man.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 30, 2:09 PM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 30, 2:09 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
309 PM MDT TUE JUN 30 2015
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
GUSTY NORTHWEST WINDS HAVE DEVELOPED ACROSS THE SOUTHWEST ZONES
AND THE LOWER MISSOURI BREAKS. EXPECT THESE WINDS TO SPREAD
EASTWARD TOWARD THE BIG SHEEP MOUNTAINS AS THE AFTERNOON
PROGRESSES...AND THE SYSTEM SLIDES EASTWARD. THIS WIND SHIFT WILL
HELP ANY LINGERING SMOKE FROM WILDFIRES IN CANADA TO EXIT THE AREA
FOR AT LEAST THIS AFTERNOON. THE BEST POTENTIAL FOR LATE AFTERNOON
AND EVENING THUNDERSTORMS STRONG TO SEVERE STORMS CONTINUES TO
LIE EAST OF A WOLF POINT TO CIRCLE LINE...WHERE FAVORABLE SHEAR
AND INSTABILITY LIES. SO FAR THIS AFTERNOON CONVECTIVE DEVELOPMENT
HAS BEEN SHUNTED BY EARLY STORMS AND CLOUD COVER THAT KEPT TEMPS
DOWN ACROSS THE EAST. EXPECT THIS TREND TO REVERSE HOWEVER AS
AMPLE CLEARING AND DAYTIME HEATING IS NOW PRESENT. THINGS SHOULD
QUIET DOWN BY LATE EVENING...ALTHOUGH ENOUGH FORCING IS PRESENT
FOR AN ISOLATED NOCTURNAL STORM OR TWO OVER NORTHEAST MONTANA.
ANOTHER SHORTWAVE FEATURE IN THE WESTERLY FLOW ALOFT WILL PUSH
THROUGH ON THURSDAY. LATEST MODEL RUNS NOW PLACE MORE POTENTIAL
FOR THUNDERSTORMS ACROSS THE WESTERN ZONES...I.E. PHILLIPS AND
PETROLEUM COUNTIES. THUS TRENDED UP POPS THERE. TEMPERATURES WILL
CONTINUE TO COOL WITH THE BREAKDOWN OF THE UPPER RIDGE...WITH
TEMPS CLOSER TO NORMALS. GILCHRIST
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
AS THE WESTERN STATES RIDGE OF HIGH PRESSURE CONTINUES TO RETREAT
SOUTHWARD...NE MONTANA WILL BE PREDOMINANTLY UNDER A MORE
PROGRESSIVE UPPER-LEVEL FLOW WITH CHANCES FOR SHOWERS AND
THUNDERSTORMS INCREASING WITH EACH PASSAGE OF A SHORT-WAVE
DISTURBANCE FROM THE CANADIAN ROCKIES AND WESTERN CANADIAN
PRAIRIE. MODELS SHOW FAIRLY GOOD AGREEMENT THROUGH THE
WEEKEND...BUT SIGNIFICANT MODEL DISCREPANCIES ARRIVE BY MONDAY
MORNING. GFS KEEPS US UNDER GENERAL TROUGHING FROM THE NORTH AND
THE EC WANTS TO BUILD IN A MUCH WEAKER TROUGH AND ALMOST A RIDGE.
BMICKELSON
PREVIOUS LONG TERM DISCUSSION...HOT HIGH PRESSURE REMAINS
CENTERED OVER THE GREAT BASIN... ANCHORING THE WESTERN RIDGE. THE
RIDGE AXIS WILL MOVE ACROSS MONTANA FRIDAY FOR A RETURN TO WELL
ABOVE NORMAL TEMPERATURES... WITH HIGHS AGAIN REACHING INTO THE
90S.
SATURDAY...A STRONG UPPER LOW...THAT WILL MOVE OUT OF THE GULF OF
ALASKA AND DROP SOUTH INTO ALBERTA/SASKATCHEWAN...WILL BE
SENDING A STRONG COLD FRONT INTO NORTHEAST MONTANA AROUND SATURDAY
EVENING. THE DAY...TEMPERATURE-WISE...WILL BE A REPEAT OF FRIDAY
AS DESERT AIR CREEPS NORTH INTO THE REGION. THIS COLD FRONT
REACHING THE HOT AIR SHOULD INITIATE SHOWERS AND THUNDERSTORMS...
BUT ALSO STRONG NORTHERLY WINDS AS A SURFACE LOW MOVES INTO
SOUTHEAST MONTANA. WITH A DAY AND EVENING OF FIREWORKS...THIS
COULD BECOME A FIRE WEATHER ISSUE WHERE FUELS HAVE DEVELOPED FROM
THE RECENT HOT DRY PERIOD. WITH MODERATE INSTABILITY IN PLACE...
SOME STRONG THUNDERSTORMS MAY DEVELOP. FOR NOW THE FRONTAL PASSAGE
TIMING COULD RANGE FROM LATE AFTERNOON TO AFTER MIDNIGHT.
SUNDAY AND MONDAY...TEMPERATURES BEHIND THE FRONT WILL DROP
SIGNIFICANTLY...SENDING HIGHS DOWN INTO THE UPPER 70S TO LOWER
80S. OFF TO THE WEST ANOTHER RIDGE WILL BE DEVELOPING...BUT THE
COOLER TEMPERATURES SHOULD LAST INTO MONDAY BEFORE THE HIGH
PRESSURE RETURNS TO THE REGION.
SCT
&&
.AVIATION...
FLIGHT CATEGORY: VARYING MVFR TO VFR.
SYNOPSIS: SMOKE FROM CANADIAN WILDFIRES HAS THE POTENTIAL TO
CONTINUE TO IMPACT THE TERMINALS WITH MVFR VISIBILITY INTO
WEDNESDAY. OTHERWISE...THIS EVENING ANY OF THE TERMINALS COULD SEE
A THUNDERSTORM OR TWO WHICH COULD LOWER CIGS AND VIS BELOW VFR
LEVELS. STORMS COULD ALSO PRODUCE GUSTY ERRATIC WINDS OF 30 TO 40
MPH. OUTSIDE OF SMOKE GENERALLY QUIET WEATHER IS EXPECTED LATE
THIS EVENING THROUGH MIDDAY WEDNESDAY.
GILCHRIST
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ136-137.
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 30, 10:56 AM MST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1156 AM MDT TUE JUN 30 2015
MTZ018>020-024>027-062-011145-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
EASTERN ROOSEVELT-
1156 AM MDT TUE JUN 30 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS MAINLY
THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COLD FRONT IS EXPECTED ON SATURDAY JULY 4 WITH A CHANCE OF
THUNDERSTORMS. GUSTY NORTHWEST WINDS ARE POSSIBLE BEHIND THE FRONT
SATURDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016-017-021>023-059>061-011145-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
1156 AM MDT TUE JUN 30 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 9 AM
THIS MORNING THROUGH 9 PM THIS EVENING FOR NORTHWEST WINDS 15 TO
30 MPH.
A RED FLAG WARNING IS IN EFFECT FROM 9 AM THIS MORNING THROUGH 9
PM THIS EVENING FOR FIRE WEATHER ZONES 136 AND 137. THIS INCLUDES
THE CMR REFUGE AND ALL OF PETROLEUM AND GARFIELD COUNTIES. EXPECT
LOW RELATIVE HUMIDITY AND GUSTY NORTHWEST WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COLD FRONT IS EXPECTED ON SATURDAY JULY 4 WITH A CHANCE OF
THUNDERSTORMS. GUSTY NORTHWEST WINDS ARE POSSIBLE BEHIND THE FRONT
SATURDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 30, 2:46 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
346 PM MDT TUE JUN 30 2015
MTZ024-062-302245-
RICHLAND-ROOSEVELT-
346 PM MDT TUE JUN 30 2015
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
UNTIL 445 PM MDT.
AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF CULBERTSON...MOVING SOUTHEAST AT
20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
NOHLY...
LAT...LON 4772 10433 4806 10461 4813 10448 4799 10404
4793 10403
TIME...MOT...LOC 2146Z 322DEG 18KT 4806 10446
MICKELSON
WEATHER.GOV/GLASGOWSpecial weather statement, Jun 30, 3:13 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
413 PM MDT TUE JUN 30 2015
MTZ025-027-302315-
DAWSON-WIBAUX-
413 PM MDT TUE JUN 30 2015
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN WIBAUX COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...
UNTIL 515 PM MDT.
AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF WIBAUX...MOVING SOUTHEAST AT 15
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
WIBAUX...
LAT...LON 4667 10420 4702 10448 4712 10435 4704 10404
4681 10404
TIME...MOT...LOC 2213Z 314DEG 15KT 4703 10437
MICKELSON
WEATHER.GOV/GLASGOWLocal storm report, Jun 30, 3:14 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
414 PM MDT TUE JUN 30 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND GST 15 SSE CULBERTSON 47.93N 104.45W
06/30/2015 E40 MPH RICHLAND MT TRAINED SPOTTER
&&
NWS GLASGOW MT
IRIS SYSTEMSpecial weather statement, Jun 30, 3:18 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
418 PM MDT TUE JUN 30 2015
MTZ018-061-302315-
DANIELS-VALLEY-
418 PM MDT TUE JUN 30 2015
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
SOUTHWESTERN DANIELS COUNTY IN NORTHEAST MONTANA...
UNTIL 515 PM MDT.
AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RICHLAND...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
RURAL AREAS OF NORTHEASTERN VALLEY COUNTY...
RURAL AREAS OF WESTERN DANIELS COUNTY...
RURAL AREAS OF EASTERN VALLEY COUNTY...
RURAL AREAS OF SOUTHWESTERN DANIELS COUNTY...
RURAL AREAS OF SOUTHERN DANIELS COUNTY...
LAT...LON 4869 10557 4856 10594 4856 10598 4880 10617
4886 10610
TIME...MOT...LOC 2218Z 316DEG 17KT 4880 10609
MICKELSON
WEATHER.GOV/GLASGOWEvent by event
10 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Hail, Richland
- When
- June 30, 3:27 PM MST
- Where
- Richland County, 4.26 mi SE of Sioux Pass Dot
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.890, -104.260
Trained spotter reported mostly dime-sized hail mixed with some golf ball sized hail stones along with heavy rain and winds up to 35 mph.
Hail, Wibaux
- When
- June 30, 3:32 PM MST
- Where
- Wibaux County, 2.8 mi NW of Beaver Hill Dot
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.030, -104.290
Trained spotter reported mainly dime-sized hail mixed with some quarter-sized hailstones along with heavy rain.
Hail, Richland
- When
- June 30, 3:44 PM MST to 3:50 PM MST
- Where
- Richland County, 1.46 mi NNW of Sidney
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 47.720, -104.160
Richland County Emergency Manager reported half dollar sized hail.
Hail, Richland
- When
- June 30, 3:45 PM MST to 3:50 PM MST
- Where
- Richland County, 0.69 mi N of Sidney
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.710, -104.150
Public reported quarter-sized hail. Duration was at least 5 minutes.
Hail, Richland
- When
- June 30, 3:45 PM MST to 3:50 PM MST
- Where
- Richland County, 1.38 mi N of Sidney
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.720, -104.150
Trained spotter reported hen egg sized hail. Duration at least 5 minutes.
Hail, Richland
- When
- June 30, 3:47 PM MST
- Where
- Richland County, 2.8 mi N of Sidney
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.740, -104.160
Trained spotter reported golf ball sized hail.
Hail, Richland
- When
- June 30, 3:55 PM MST to 4:03 PM MST
- Where
- Richland County, 3 mi SSE of Sidney
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 47.660, -104.125
Hail continued through the town of Sidney and went south-southeast of town. There was some damage to vehicles and gardens and crops in the area, but the extent was unknown.
Tornado, Richland
- When
- June 30, 3:59 PM MST to 4:10 PM MST
- Where
- Richland County, 9.78 mi SE of Crane to 14.45 mi E of Savage
- Rating
- EF1
- Path length
- 5.25 mi
- Path width
- 50 yd
- Continued into
- McKenzie, Nd (BIS)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.476, -104.113
The National Weather Service in Glasgow, along with Richland County Disaster and Emergency Services conducted a damage survey of a property. The mobile home and its associated storage building (also a mobile home) were thrown from its foundation. The primary home lost its metal frame and was thrown onto a storage shed to the southwest, about 60 feet to the southwest. The two mobile homes, which did not appear to have been strapped down, were overturned and one had the entire frame bent and twisted. While there were tree branches broken in the region, the most significant damage was on this property site, due to the rural nature of the area. Power poles on the property were not damaged, although the lines were snapped.
One 79 year old gentleman was in the home with his dog also on the property. The gentleman was in the mobile home and suffered injuries requiring transport to a local and then regional hospital. The dog was found trapped under rubble but was ok.
Based off of the damage that was observed, the winds were estimated at 100 mph. The tornado continued through rural area to the south-southeast where it went into North Dakota about 5 miles south-southeast of the property site with the damage. No reported damage has been noted in North Dakota and the tornado dissipated south-southwest of Trotters.
Hail, Wibaux
- When
- June 30, 5:12 PM MST
- Where
- Wibaux County, 12.63 mi NNE of Beaver Hill Dot
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.160, -104.120
Public reported nickel-sized hail.
Hail, Dawson
- When
- June 30, 6:30 PM MST
- Where
- Dawson County, 3.33 mi WSW of Richey
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.640, -105.140
Public reported mostly penny-sized hail mixed with some quarter-sized hailstones, and measured a wind gust of 52 mph.
Hail, Dawson
- When
- June 30, 6:42 PM MST
- Where
- Dawson County, 8.41 mi S of Richey
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.530, -105.040
Trained spotter reported quarter-sized hail.
Thunderstorm Wind, Dawson
- When
- June 30, 6:42 PM MST
- Where
- Dawson County, 8.41 mi S of Richey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.528, -105.070
Trained spotter estimated a wind gust of 55-60 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, June 30, 20151 death · $3.5 million · 7 events
- Hail and Damaging Winds in Arizona, June 30, 20151 death · $2.1 million · 1.75 in hail · 13 events
- Tornado and Hail in Pennsylvania, June 30, 2015$1.5 million · EF1 · 32 events
- Tornadoes and Hail in North Dakota, June 30, 2015$500,000 · EF1 · 19 events
- Flash Flood and Damaging Wind in Nevada, June 30, 2015$500,000 · 53 kt wind · 2 events
- Lightning Strike in South Carolina, June 30, 2015$500,000 · 1 event
- Flash Flooding and Heavy Rain in Pennsylvania, June 30, 2015$200,000 · 6 events
- Hail and Damaging Wind in Alabama, June 30, 2015$200,000 · 1.5 in hail · 3 events
- Tornado in Pennsylvania, June 30, 2015$50,000 · EF1 · 1 event
- Hail and Damaging Winds in South Carolina, June 30, 2015$76,000 · 1 in hail · 16 events
- Damaging Winds in North Carolina, June 30, 2015$50,000 · 52 kt wind · 21 events
- Flood and Hail in Ohio, June 30, 2015$80,000 · 0.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586653, 586658, 586660, 586661, 586663, 586664, 590292, 580044, 591094, 586665, 586666, 587928.